Arkansas, 2017

Flooding in Arkansas, July 5 to 12, 2017

July 5 to 12, 2017 · NWS LZK · 2 events in 1 county or zone

Heavy rain led to some flooding in the first part of July 2017. 27 inches at Hardy (Sharp County) and Salem (Fulton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain led to some flooding in the first part of July 2017. Twenty four hour rainfall through 700 am CDT on the 5th included 3.52 inches at Gamaliel (Baxter County), 2.68 inches at Murfreesboro (Pike County), 2,42 inches at Mountain View (Stone County), 2.36 inches at Georgetown (White County), and 2.27 inches at Hardy (Sharp County) and Salem (Fulton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 5, 5:45 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 5:45 AM CST, 7 hours 5 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
645 AM CDT Wed Jul 5 2017

.Aviation...

Variable ceilings will be seen this morning, with MVFR and patchy
IFR over northern AR. Central and southern areas of AR will see
mainly VFR conditions with ceilings, with patchy MVFR conditions
with ceilings and fog. Showers with a few thunderstorms will be
possible this morning mainly over central locations initially, then
southwest to southern areas later in the morning. Later today,
additional isolated showers and thunderstorms will again be seen
over mainly central to northern AR. Winds will be light and variable
or south to southwest at 5 to 10 mph this morning, then become more
south to southwest, while becoming west over northern AR at 5 to 15
mph. (59)

&&

.Prev Discussion.../ Issued 322 AM CDT Wed Jul 5 2017/

Main concerns in this forecast cycle are chances of convection
almost each day, with a lower chance late in the week. Any chance of
strong to severe storms. Overall temperatures may be below normal.

On the surface, a weak frontal boundary was draped across AR from
near KFSM to around KHRO and into MO. Temperatures were in the
upper 60s in the north, to the mid 70s in the south. Dew point
temperatures were from the upper 60s to lower 70s. Some patchy
fog, dense in a few spots, was seen mainly over north central to
northern AR. The upper low pressure system was over central MO and
rotating upper energy into AR. An area of convection was pushing
into western AR at this time and moving east, while lighter
showers in the north and far east. The most significant
convection was in western AR associated with the strongest lift
rotating around the upper low pressure system. Small hail, gusty
winds and heavy rain was seen with the storms.

&&

.SHORT TERM...Today Through Thursday Night

The forecast will start with the greatest chance of showers and
thunderstorms over western AR associated with the max lift.
Patchy fog in spots. This area is forecast to move east southeast
this morning and hence the highest moves into central areas. A bit
lower chances of rain will be over the north and southeast.
Models do gradually weaken this area through the day, then more of
a chance of convection over mainly northern near the surface low,
while the frontal boundary is forecast to gradually move
southeast into AR and become nearly stationary over central AR.
The risk of any strong to severe storms remains isolated, and SPC
only has a marginal risk over much of AR. Tonight, the upper low
pressure system and low pressure trough is forecast to move more
east, and hence taking the main lift to eastern AR. On Thursday,
the system continues to slowly move east and pushing much of the
rain to far eastern AR. This movement continues to the east, and
rain chances lower from west to southeast. Temperatures will be
below normal values due to the clouds and rain, as well as the
frontal boundary sagging through the state.

&&

.LONG TERM...Friday Through Tuesday

Once again, the medium range models are in decent enough agreement
that one solution is not preferred over another. The models all
continue to show a persistent pattern, characterized by a strong
anticyclone over the rockies and subsequent downstream troughing
over the Great Lakes and the northeast quadrant of the nation. As
such, a blend of solutions is preferred.

Aforementioned upper pattern will be in place when the period starts
with northwest flow remaining over the region. With the synoptic
scale systems remaining generally in place, northwest flow will
persist. Precipitation chances will be primarily diurnally driven,
aided by upper level impulses moving through the upper flow. The
strongest of these disturbances looks to come through in the
Saturday afternoon time frame so higher pops are justified here.

Temperatures will be largely dependent on convective activity but
overall temperatures are expected to average slightly below normal.
Warmest day of the period looks to be Friday with temperatures
cooling off a bit for the remainder of the period, Overall the
MAV/MEX numbers look a little overdone and I will undercut them
slightly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     84  70  86  71 /  50  40  30  10
Camden AR         89  73  89  73 /  60  40  30  20
Harrison AR       81  66  86  68 /  50  40  20   0
Hot Springs AR    85  72  88  72 /  60  40  30  10
Little Rock   AR  86  73  88  73 /  60  40  30  10
Monticello AR     88  74  88  73 /  50  40  40  20
Mount Ida AR      84  70  88  70 /  60  40  30  10
Mountain Home AR  83  67  87  68 /  50  50  20   0
Newport AR        85  71  86  71 /  50  50  30  10
Pine Bluff AR     86  73  88  73 /  60  40  30  10
Russellville AR   86  70  88  71 /  50  40  20   0
Searcy AR         85  71  88  72 /  60  40  30  10
Stuttgart AR      86  73  88  73 /  60  40  30  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...59 / Long Term...56
Hazardous weather outlook, Jul 5, 3:46 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
446 AM CDT Wed Jul 5 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
446 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across much of
Arkansas today, while a bit lower tonight, as a weather system
moves through the area. An isolated strong to severe storm may
develop, with strong winds and hail the main threats. Heavy rain
will also be seen in some areas, especially over southwest
Arkansas, and localized flooding may be seen.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Isolated to scattered showers and thunderstorms are possible
through the period, as the upper northwest flow brings weather
systems to Arkansas. A bit lower chances are forecast Friday with
lower upper system support. Some decrease in coverage is expected
early next week as upper level high pressure starts to build in
from the west. Overall, the threat of any severe storms will be
low and isolated.

.Spotter Information Statement...

Spotter activation is not anticipated today and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59/56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Woodruff

When
July 5, 12:50 PM CST to July 11, 8:22 PM CST
Where
Woodruff County, 2.15 mi WNW of Augusta to 1.04 mi W of Augusta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.294, -91.404

Heavy rain caused flooding on the White River at Augusta July 5.

Flood, Woodruff

When
July 7, 11:08 PM CST to July 12, 9:00 PM CST
Where
Woodruff County, 0.82 mi SW of Riverside to 0.62 mi NNE of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.273, -91.241

Heavy rain brought flooding to the Cache River at Patterson on July 7.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712294, 712293.